NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Saturday, November 22, 2014
Swelling and numbness after injection
Immediatly after injections (for filling being done for upper molar and temporary crown put on lower tooth at the same visit)I had significant swelling on that side of my face. 24 hours later I still have swelling and now bruising. I also have minor numbness around eye and that side of my face including the ear area. When I received the injection on the top I felt searing pain under my cheekbone and toward my eye that caused my eye to start watering. Should I still be experiencing the above symptoms? I hesitate to call the dentist because I dont want to appear paranoid.
Thank you for your question.
This is an expected complication of injection for anesthesia of a upper molar. Although this does not occur often, every dentist has had this happen. What you describe is a textbook description. You should still visit your dentist as I am sure he or she would want to know and guide you in supportive therapy until this resolves, usually within a several days. There may be limited jaw opening for a few days as well as some facial discoloration in the area as when a bruise resolves. Soreness is usually managed with over the counter analgesics and moist heat can be applied.
See your dentist, however, to confirm the diagnosis and guide treatment in your particular case.
Steven I Ganzberg, SB, DMD, MS
Formerly, Clinical Professor of Dentistry
College of Dentistry
The Ohio State University